RoadBikeReview.com's Forum Archives - Racing


Archive Home >> Racing(1 2 3 )


Allergy medication(7 posts)

Allergy medicationSniffles
Jan 14, 2002 9:52 AM
In the past 10 months I have developed allergies. How will taking antihistimines and decongestants affect my cycling? What kind of physical side effects (heartrate, endurance levels, etc)can I expect? Can anybody direct me to additional information on dealing with allergies?

Thanks
re: Allergy medicationmikebikr
Jan 14, 2002 3:12 PM
What type of allergies? Runny nose, itchy eyes, sneezing, congestion, shortness of breath, rashes???? Any history of asthma? It all depends.
I suffer from, nose, eye and lung allergies. I've had tremendous success with Allegra and Flonase. Neither has had a negative impact on my cycling. Actually the opposite is true. My cycling has improved! I guess when you can breath and see your performance will go up some.
re: Allergy medication/ don't wait any longerTC
Jan 15, 2002 6:46 AM
I've been fighting allergies for 30 years. Went the shots route and that really helped. Didn't cure it for good, but has really eliminated the severity of the symptoms. Nowdays I take Allegra and Nasonex or FLonase. The sprays generally take around 1-2 weeks for you to start noticing any affect. Luckily, it's just a seasonal problem for me now and cats. April and Sept are my bad months. Living in the humid Ohio Valley doesn't help much either.

I'd go to ENT (ear, nose throat Dr.) and get a CT scan of your sinuses to make sure that you don't have any pollups or other problems in your sinuses. If you and the ENT think that going to see an allergist is a good idea then I'd do that as well. This is a long fight, so start now!

I've never noticed any side effects from Allegra or Flonase.

TC
Question on NasonexMcAndrus
Jan 25, 2002 8:27 AM
After a recent bout with Sinusitis my doctor gave me some Nasonex. I haven't taken it yet. I was reading the label and saw the dreaded word "steroid".

Not being a doctor, I'm only working with limited information. My mother was on steroids for sciatica and they got her off of those as soon as they could because of side effects.

Usually, I use Astelin and it works fine but the Nasonex is sitting on my dresser at home. Does the Nasonex cause you any problems?
Achooooo!allervite
Jan 15, 2002 9:38 AM
If I don't take somethig, allergies kick my butt. I used to take the antihistamines and decongestants, but I did not like the way they made me feel. Now I use a simple saline nasal spray and it works even better as long as I take it correctly: I have to use it before the allergies come (about March for me) and keep using it twice a day until summer arrives.
re: Allergy medicationDCP
Jan 15, 2002 4:24 PM
I have allergy problems in the spring and fall. If I don't take an antihistamine immediately prior to a ride, I develop these really attractive red splotches on my face, neck, and arms. Therefore, I have a big incentive to do something about it. I take the old fashioned "don't operate heavy equipment" makes you drowsy type because it works better for me. If it affects my performance, I don't notice it. Perhaps it's just one more element of the suffering we all seem to love. Geez, why do we do this anyway?
re: Allergy medicationfretking
Jan 24, 2002 6:45 PM
I'm 42 and suffered for as long as I can remember from what I thought was hay fever etc. It was always bad in springtime, summer, and fall. Winter was my only relief. I took every type of drug available, both prescription as well as non-prescription with fair results. Last February, in an effort to cut fat from my diet, I stopped putting milk on my morning cereal and started using soy milk instead. I have not had a single instance of anything remotely resembling allergies since this change. I couldn't figure it out for the life of me, until about June or so, when I normally would have been taking medication 2 or 3 times a day. It sounds crazy but I can't chalk it up to anything else. I have been consistent with the soy milk now for a year. I had to get used to the taste but I really like it now. Hope this is of some help to you.